Dear Doc

My sister has bipolar disorder and has been taking haloperidol on and off for 20 years (she is only partially compliant). Ten days ago, her doc put her on olanzapine 5 mg for first five days, then 10 mg (she's a heavy smoker). Alongside, she has been given serenace in the mornings. However, her manic symptoms have increased over the last three days--she has become more angry and abusive. Could this mean that olanzapine does not suit her? I notice there are reports of olanzapine inducing mania. What is to be done in these cases? Should olanzapine be discontinued, or does it need more time to work. How much time does it normally take to be effective? Also, is it ok to mix olanzapine with haloperidol?

thanks much for your help

RK

Dear RK -- 
If the Haldol was not reduced at the time of the change, it's hard not to worry about just what you state; you're right about the reports of olanzapine-induced manic symptoms (although that's pretty rare, in my experience; here's a good summary in case you haven't found it in your lit' search).  

I don't know the circumstances so shouldn't say what to do; I know folks are mixing antipsychotics a fair bit these days, but it's a pretty new practice.  On the other hand, we've done "cross-tapers" -- one going up, the other going down as soon as we establish the first is doing something good, or sometimes even before that -- for years, so combining in the short run is pretty safe (one has to watch out for how the side effects combine, sometimes; but that doesn't sound like what you're describing: "manic symptoms").  

Dr. Phelps


Published April, 2001